Alert archive / Louisiana / Wind Advisories in 2008

Wind Advisory 8, NWS New Orleans, LA

August 24, 2008Saint Bernard Parish, Saint John the Baptist Parish, Louisiana

NWS New Orleans, LA issued this wind advisory at Aug 24, 2008, 12:30 PM CDT for Saint Bernard Parish, Saint John the Baptist Parish, Louisiana. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Aug 24, 2008, 12:30 PM CDT (17:30 UTC)
Expired
Aug 24, 2008, 9:21 PM CDT
In force
9 hr
Issued by
NWS New Orleans, LA

Counties Saint Bernard Parish, LA, Saint John the Baptist Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 5.5 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2008-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2008-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
171 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KLIX 241730
NPWLIX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1230 PM CDT SUN AUG 24 2008

...A WIND ADVISORY IS IN EFFECT TODAY AND EARLY TONIGHT...

.STRONG WEST TO SOUTHWEST WINDS HAVE DEVELOPED IN CIRCULATION
AROUND TROPICAL STORM FAY. WINDS ARE EXPECTED TO REMAIN FROM 25 TO
30 MILES AN HOUR AT TIMES WITH HIGHER GUSTS POSSIBLE.

LAZ058-060>064-250130-
/O.NEW.KLIX.WI.Y.0008.080824T1730Z-080825T0600Z/
ST. JOHN THE BAPTIST-ST. CHARLES-UPPER JEFFERSON-ORLEANS-
UPPER PLAQUEMINES-UPPER ST. BERNARD-
INCLUDING THE CITIES OF...LAPLACE...RESERVE...DESTREHAN...NORCO...
METAIRIE...KENNER...NEW ORLEANS...BELLE CHASSE...CHALMETTE...
VIOLET
1230 PM CDT SUN AUG 24 2008

...WIND ADVISORY IN EFFECT UNTIL 1 AM CDT MONDAY...

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 1 AM CDT MONDAY. 

TROPICAL STORM FAY HAS BECOME CENTERED OVER SOUTHEAST MISSISSIPPI
AND WILL SLOWLY MOVE WEST SOUTHERN MISSISSIPPI TODAY AND TONIGHT.
AS THE STORM TRACKS WEST...THE CIRCULATION WITH THIS SYSTEM WILL
PRODUCE STRONG WINDS OVER THE SOUTH SHORE OF LAKE PONTCHARTRAIN.

A WIND ADVISORY MEANS THAT WINDS OF 25 TO 35 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. BE ALERT TO THE DANGER OF THESE WINDS...
ESPECIALLY WHEN DRIVING ON BRIDGES AND EXPOSED HIGHWAYS. USE EXTRA
CAUTION.

$$
2 follow-up statements
000 
WWUS74 KLIX 241921 CCA
NPWLIX

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
220 PM CDT SUN AUG 24 2008

...A WIND ADVISORY IS IN EFFECT TODAY AND EARLY TONIGHT...

.STRONG WEST TO SOUTHWEST WINDS HAVE DEVELOPED IN CIRCULATION
AROUND TROPICAL DEPRESSION FAY. WINDS ARE EXPECTED TO REMAIN FROM 25 TO
30 MILES AN HOUR AT TIMES WITH HIGHER GUSTS POSSIBLE.

LAZ058-060>064-250330-
/O.COR.KLIX.WI.Y.0008.080824T1920Z-080825T0600Z/
ST. JOHN THE BAPTIST-ST. CHARLES-UPPER JEFFERSON-ORLEANS-
UPPER PLAQUEMINES-UPPER ST. BERNARD-
INCLUDING THE CITIES OF...LAPLACE...RESERVE...DESTREHAN...NORCO...
METAIRIE...KENNER...NEW ORLEANS...BELLE CHASSE...CHALMETTE...
VIOLET
220 PM CDT SUN AUG 24 2008

...WIND ADVISORY IN EFFECT UNTIL 1 AM CDT MONDAY...

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 1 AM CDT MONDAY. 

TROPICAL DEPRESSION FAY HAS BECOME CENTERED OVER SOUTHEAST MISSISSIPPI
AND WILL SLOWLY MOVE WEST SOUTHERN MISSISSIPPI TODAY AND TONIGHT.
AS THE STORM TRACKS WEST...THE CIRCULATION WITH THIS SYSTEM WILL
PRODUCE STRONG WINDS OVER THE SOUTH SHORE OF LAKE PONTCHARTRAIN.

A WIND ADVISORY MEANS THAT WINDS OF 25 TO 35 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. BE ALERT TO THE DANGER OF THESE WINDS...
ESPECIALLY WHEN DRIVING ON BRIDGES AND EXPOSED HIGHWAYS. USE EXTRA
CAUTION.

$$
000 
WWUS74 KLIX 250221
NPWLIX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW ORLEANS LA
921 PM CDT SUN AUG 24 2008

...WIND ADVISORY HAS BEEN CANCELLED...

LAZ058-060>064-250330-
/O.CAN.KLIX.WI.Y.0008.000000T0000Z-080825T0600Z/
ST. JOHN THE BAPTIST-ST. CHARLES-UPPER JEFFERSON-ORLEANS-
UPPER PLAQUEMINES-UPPER ST. BERNARD-
INCLUDING THE CITIES OF...LAPLACE...RESERVE...DESTREHAN...NORCO...
METAIRIE...KENNER...NEW ORLEANS...BELLE CHASSE...CHALMETTE...
VIOLET
921 PM CDT SUN AUG 24 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS CANCELLED THE
WIND ADVISORY. WINDS HAVE DECREASED BELOW ADVISORY CRITERIA.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this wind advisory went out at Aug 24, 12:17 PM CDT, 13 minutes earlier.

Area forecast discussion, Aug 24, 12:17 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1217 PM CDT SUN AUG 24 2008

.UPDATE...
WINDS ON LAKES PONTCHARTRAIN AND MAUREPAS HAVE PICKED UP AND WARRANT
GALE WARNING ON THE LAKES. A WIND ADVISORY HAS BEEN ISSUED FOR
THE SOUTH SHORE OF LAKE PONTCHARTRAIN.

&&

.PREV DISCUSSION... /ISSUED 1055 AM CDT SUN AUG 24 2008/

UPDATE...
LIGHT TO MODERATE RAINS WITH GUSTY WINDS CURRENTLY OVER REGION.
GUSTS OVER 30 MPH HAVE BEEN RUNNING ON LAKE PONTCHARTRAIN THIS AM.

MARINE...
EXTENDED SMALL CRAFT ADVISORY ONTO LAKE PONTCHARTRAIN AND LAKE
MAUREPAS THROUGH MONDAY EVENING.

PREV DISCUSSION... /ISSUED 342 AM CDT SUN AUG 24 2008/

SHORT TERM...

EARLY THIS MORNING TROPICAL DEPRESSION FAY WAS MOVING WESTWARD
ACROSS THE ALABAMA/MISSISSIPPI BORDER. FAY WAS INTERACTING WITH AN
UPPER-LEVEL LOW THAT WAS DROPPING DOWN THE MISSISSIPPI VALLEY.
THIS IS ENTRAINING DRY AIR INTO THE LOW AND HELPING TO LIMIT
PRECIP ACROSS MOST OF THE SOUTHERN HALF OF OUR PCWA. IN ADDITION
THE DRY AIR WILL HELP CREATE THE POTENTIAL FOR STRONGER STORMS
ACROSS THE AREA. UPPER-LEVEL RIDGING FROM THE ROCKIES EASTWARD
INTO THE OHIO VALLEY WILL HELP TO KEEP THE REMNANTS OF FAY TO THE
SOUTH FOR THE NEXT DAY OR TWO...PUSHING IT TOWARD EXTREME
SOUTHWEST MISSISSIPPI...POSSIBLY A LITTLE INTO CENTRAL LOUISIANA.
BY TUESDAY THE REMNANTS ARE EXPECTED TO EJECT TO THE NORTHEAST AND
PULL THE HEAVIEST PRECIP OUT OF THE AREA. HOWEVER...OVER THE NEXT
FEW DAYS WE COULD SEE 4 TO 6 INCHES OF PRECIP WITH LOCALLY HIGHER
AMOUNTS ACROSS MUCH OF SOUTHERN MISSISSIPPI THROUGH THE GREATER
NEW ORLEANS AREA. THUS THE FLASH FLOOD WATCH WILL CONTINUE THROUGH
MONDAY NIGHT.

LONG TERM...

FOR THE MIDDLE OF THE WEEK...PRECIP CHANCES SHOULD BE DIMINISHING
BEHIND THE REMNANTS OF FAY. TOWARD THE WEEKEND THE GFS SHOWS A
FRONTAL BOUNDARY DROPPING INTO THE LOWER MISSISSIPPI
VALLEY...INCREASING RAIN CHANCES AGAIN.

AVIATION...

A BROAD RAIN SHIELD ASSOCIATED WITH THE REMNANTS OF TROPICAL
STORM FAY WILL SPREAD ACROSS THE LOWER MISSISSIPPI VALLEY AND
SOUTHERN MISSISSIPPI TODAY. THIS WILL KEEP CEILINGS AND
VISIBILITIES GENERALLY IN THE MVFR CATEGORY THROUGH MUCH OF THE
DAY. IN ADDITION...WINDS WILL BE GUSTY THROUGH THE AREA.

MARINE...

STRONG FLOW ASSOCIATED WITH THE REMNANTS OF TROPICAL STORM FAY
WILL KEEP WINDS AROUND 20 TO 25 KNOTS ACROSS THE COASTAL WATERS
INTO MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  81  70  81  71 /  90  70  80  50
BTR  83  72  84  72 /  70  70  70  40
MSY  84  74  85  74 /  70  70  70  50
GPT  83  74  84  74 /  80  70  80  60

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...SMALL CRAFT ADVISORY UNTIL 7 PM MONDAY FOR THE FOLLOWING ZONES:
     AND LOWER TERREBONNE.

     FLASH FLOOD WATCH UNTIL 6 AM TUESDAY FOR THE FOLLOWING ZONES:
     LOWER JEFFERSON...LOWER PLAQUEMINES...LOWER ST.
     BERNARD...ORLEANS...ST. CHARLES...ST. JOHN THE
     BAPTIST...ST. TAMMANY...TANGIPAHOA...UPPER
     JEFFERSON...UPPER PLAQUEMINES...UPPER ST. BERNARD...AND
     WASHINGTON.

     WIND ADVISORY UNTIL 1 AM MONDAY FOR THE FOLLOWING ZONES:
     ORLEANS...ST. CHARLES...ST. JOHN THE BAPTIST...UPPER
     JEFFERSON...UPPER PLAQUEMINES...AND UPPER ST. BERNARD.

GM...GALE WARNING UNTIL 1 AM MONDAY FOR THE FOLLOWING ZONES: AND LAKE
     PONTCHARTRAIN AND LAKE MAUREPAS.

     SMALL CRAFT ADVISORY FROM 1 AM MONDAY TO 7 PM MONDAY FOR THE
     FOLLOWING ZONES: AND LAKE PONTCHARTRAIN AND LAKE MAUREPAS.

     SMALL CRAFT ADVISORY UNTIL 7 PM MONDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL WATERS
     FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER OUT 20 NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20
     TO 60 NM...AND COASTAL WATERS FROM THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20
     NM.

MS...FLASH FLOOD WATCH UNTIL 6 AM TUESDAY FOR THE FOLLOWING ZONES:
     AMITE...HANCOCK...HARRISON...JACKSON...PEARL
     RIVER...PIKE...WALTHALL...AND WILKINSON.

GM...GALE WARNING UNTIL 1 AM MONDAY FOR THE FOLLOWING ZONES: AND LAKE
     PONTCHARTRAIN AND LAKE MAUREPAS.

     SMALL CRAFT ADVISORY FROM 1 AM MONDAY TO 7 PM MONDAY FOR THE
     FOLLOWING ZONES: AND LAKE PONTCHARTRAIN AND LAKE MAUREPAS.

     SMALL CRAFT ADVISORY UNTIL 7 PM MONDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL WATERS
     FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER OUT 20 NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20
     TO 60 NM...AND COASTAL WATERS FROM THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20
     NM.

&&
Hazardous weather outlook, Aug 24, 11:01 AM CDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1101 AM CDT SUN AUG 24 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-251615-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1101 AM CDT SUN AUG 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED TO SCATTERED EMBEDDED THUNDERSTORMS ARE EXPECTED WITHIN THE
RAIN SHIELD ACROSS THE AREA TODAY AND TONIGHT. SOME OF THE STRONGER
STORMS MAY HAVE GUSTY WINDS UP TO 40 MPH.

HEAVY RAIN...
A FLASH FLOOD WATCH IS IN EFFECT FOR COASTAL AND SOUTHWEST
MISSISSIPPI AND THOSE AREAS OF SOUTHEAST LOUISIANA GENERALLY TO THE
EAST OF INTERSTATE 55.  SHOWERS AND THUNDERSTORMS ASSOCIATED WITH
THE REMNANTS OF TROPICAL STORM FAY WILL BECOME MORE WIDESPREAD TODAY.
RAIN TOTALS OF 4 TO 6 INCHES...WITH LOCALLY HIGHER AMOUNTS...ARE
POSSIBLE BEFORE THE RAIN TAPERS OFF MONDAY NIGHT.

MARINE...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE GULF COASTAL WATERS FROM
THE ATCHAFALAYA RIVER TO PASCAGOULA MISSISSIPPI AND OUT 60 NM
AND FOR THE TIDAL LAKES. THE SMALL CRAFT ADVISORY INCLUDES LAKE
PONTCHARTRAIN AND LAKE MAUREPAS. WINDS ARE FORECAST TO BE 20 TO
30 KNOTS WITH SEAS BUILDING UP TO 7 TO 9 FEET IN THE GULF COASTAL
WATERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAVY RAIN... THE FLASH FLOOD WATCH WILL REMAIN IN EFFECT THROUGH
MONDAY NIGHT. RAINFALL TOTALS OF 4 TO 6 INCHES...WITH LOCALLY HIGHER
AMOUNTS...ARE POSSIBLE ACROSS SOUTH MISSISSIPPI AND SOUTHEAST
LOUISIANA EAST OF I-55.

MARINE...
A SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT THROUGH MONDAY AFTERNOON
FOR WINDS OF 20 TO 30 KNOTS AND SEAS UP TO 7 TO 9 FEET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED DUE TO THE THREAT FOR HEAVY
RAINFALL AS THE REMNANTS OF TROPICAL STORM FAY MOVE ACROSS THE
AREA.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 12:17 PM CDTGale WarningLIX10 hr

Nearby

Wind Advisories in Louisiana, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.